Alert archive / New York / Special Marine Warnings in 2020

Special Marine Warning 49, NWS Buffalo, NY

July 13, 2020

NWS Buffalo, NY issued this special marine warning at Jul 13, 2020, 4:07 AM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2020, 4:07 AM EDT (08:07 UTC)
Expired
Jul 13, 2020, 4:45 AM EDT
In force
38 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 13, 1:36 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 1:36 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
136 AM EDT Mon Jul 13 2020

.SYNOPSIS...
A couple weak upper level disturbances will usher in cooler and less
humid air through Monday. There may some showers, especially on
Monday afternoon when some thunderstorms may also occur. Heat and
humidity will increase during through the rest of the week, with the
best chance for widespread showers and thunderstorms on Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
A weak upper mid level trough and sfc trough moving across the
region touching off some thundershowers over the St. Lawrence river
valley. Otherwise, it will remain quiet overnight as drier air
moves in.

A strong shortwave will pivot around a longwave trough centered near
the Ontario/Quebec province border on Monday. Shortwave arrives
during peak heating of the day. This combined with even modest
diurnal instability (MLCAPES 750 j/kg, maybe 1000 j/kg) will support
a few showers in the morning and a decent expansion of scattered
showers and thunderstorms in the afternoon, especially from the
Southern Tier to the Finger Lakes and east of Lake Ontario.

Coverage will be most widespread east of Lake Ontario where less
lake modified airmass will be present with the nw flow. The least
coverage will be across the Niagara Frontier closer to the Lake
Ontario shore. This setup with nw flow aloft and steeper mid- level
lapse rates, fairly low freezing levels and modest shear of 25 kts
could result in a few stronger storms during peak heating. Best
chance of that will be east of Lake Ontario.

The trough will also bring in cooler air aloft, with 850mb
temperatures down to around +11c. So far Buffalo, Rochester, and
Watertown have reached 80F every day this July, but this streak may
be broken with forecast highs only in the mid to upper 70s on Monday.

A few showers may linger east of Lake Ontario nearest to the
departing trough, but otherwise it will be just cool and dry Monday
night.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
An upper level ridge will move over the Great Lakes while an exiting
trough over New England maintains a northwest flow Tuesday. As
surface high pressure extends into the eastern Great Lakes,
northwest flow will diminish. Enough moisture will be present to
produce scattered showers mainly east of Lake Ontario through the
afternoon. Mostly dry conditions expected elsewhere as a cumulus
field forms across inland portions of the region. Can't rule out a
few brief afternoon showers across the higher terrain of western NY.
Temperatures will rise into the upper 70s to low 80s.

Surface high pressure moves overhead Tuesday night resulting in calm
and clear conditions. Low temperatures will fall into the mid to
upper 50s and near 60 along the lake shores.

The upper level ridge axis becomes centered overhead Wednesday and
mostly sunny and dry conditions are expected. Warm air advection
will begin across western NY Wednesday afternoon. Afternoon highs
will range from the mid to upper 80s across western NY to the low
80s east of Lake Ontario.

The ridge axis moves into New England Wednesday night. An elevated
warm front will move across the region while surface low pressure
approaches from the Mid-West. Shower chances increase across western
NY into Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Model consensus brings a convectively driven shortwave and low
across the region on Thursday which is likely to produce showers
and thunderstorms. Mostly dry Friday and Saturday when a zonal
flow becomes established across the Great Lakes region with an
elongated area of high pressure anchored across the lower half
of the Lower 48. The next shortwave will approach the region
Sunday with a small chance of showers and storms. Heat and
humidity will gradually increase, with high temperatures
near 90 again during the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Mainly VFR flight conditions overnight. A few thundershowers across
the eastern Lake Ontario region through 08z as weak trough finishes
crossing the region. NW flow behind this boundary will increase
cloud cover with areas of MVFR developing around 08Z. Patchy fog
possible across the Western Southern Tier, but its questionable if
it will reach the KJHW terminal. MVFR to VFR cigs on Monday. Best
chance for scattered showers and some thunderstorms will be Monday
afternoon east of Lake Ontario, including at ART.

Outlook...

Monday Night...MVFR to VFR.
Tuesday and Wednesday...VFR.
Thursday...VFR/MVFR with a a chance showers and thunderstorms.
Friday...Mainly VFR. A small chance of showers.

&&

.MARINE...
Winds have increased in wake of a weak trough crossing the region
resulting in choppy conditions across Western Lake Ontario and along
eastern shore of Lake Erie. Conditions will stay below small craft
advisory criteria though.

High pressure will then provide gentle to occasional moderate
breezes Monday through Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/JLA/TMA
NEAR TERM...Apffel/JLA/TMA
SHORT TERM...HSK
LONG TERM...Apffel
AVIATION...Apffel/JLA/TMA
MARINE...Apffel/JLA/TMA

In the hours before

Special weather statement, Jul 13, 3:31 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
331 AM EDT Mon Jul 13 2020

NYZ007-008-130800-
Jefferson-Lewis-
331 AM EDT Mon Jul 13 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON AND
WEST CENTRAL LEWIS COUNTIES...

At 329 AM EDT, a strong thunderstorm centered over Watertown, moving
southeast at 5 mph.

Torrential rain with winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park,
Herrings, Barnes Corners, Adams Center, Sackets Harbor, Black River,
Rodman, Brownville, Copenhagen, Evans Mills, Deferiet, Worth,
Calcium, East Rodman and Rutland Center.

This includes Interstate 81 between exits 42 and 48.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4394 7615 4413 7587 4398 7550 4374 7580
TIME...MOT...LOC 0729Z 306DEG 5KT 4397 7591

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:31 AM EDTSpecial Weather StatementBUFJefferson29 min
Jul 13, 3:54 AM EDTAreal Flood WarningBUFJefferson3 hr
Jul 13, 4:09 AM EDTSpecial Weather StatementBUFJefferson66 min
Jul 13, 2:22 PM EDTSpecial Weather StatementBUFLewis53 min
Jul 13, 3:19 PM EDTSpecial Weather StatementBUFMonroe56 min
Jul 13, 3:46 PM EDTSpecial Weather StatementBUFLewis59 min
Jul 13, 4:12 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne52 min
Jul 13, 4:42 PM EDTSpecial Weather StatementBUFGenesee33 min
Jul 13, 5:02 PM EDTSpecial Weather StatementBUFOntario58 min
Jul 13, 5:05 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis55 min
Jul 13, 5:16 PM EDTSevere Thunderstorm WarningBUFWyoming33 min
Jul 13, 5:38 PM EDTTornado WarningBUFJefferson, Lewis22 min
Jul 13, 5:51 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Wyoming39 min
Jul 13, 6:00 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis35 min
Jul 13, 6:19 PM EDTSpecial Weather StatementBUFErie56 min
Jul 13, 6:20 PM EDTSevere Thunderstorm WarningBUFJefferson37 min
Jul 13, 6:33 PM EDTSpecial Weather StatementBUFJefferson27 min
Jul 13, 6:35 PM EDTSpecial Weather StatementBUFOntario40 min
Jul 13, 6:40 PM EDTSpecial Weather StatementBUFWyoming50 min
Jul 13, 7:29 PM EDTSpecial Weather StatementBUFErie31 min

Nearby

Special Marine Warnings in New York, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.